Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 25, NWS Boston/Norton, MA

July 1, 2025Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 1, 2025, 4:31 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2025, 4:31 PM EDT (20:31 UTC)
Expired
Jul 1, 2025, 5:15 PM EDT
In force
44 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 93 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:50 PM EDTTSTM WND DMG1 Sse Ashfield, MASpotter saw two downed trees on side of County and Williamsburg Roads near Ashfield on his drive home. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS51 KBOX 012031
SVRBOX
MAC011-015-012115-
/O.NEW.KBOX.SV.W.0025.250701T2031Z-250701T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
431 PM EDT Tue Jul 1 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hampshire County in western Massachusetts...
  Northwestern Franklin County in western Massachusetts...

* Until 515 PM EDT.

* At 431 PM EDT, a severe thunderstorm was located near East Windsor,
  or 11 miles east of Pittsfield, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Northampton, Deerfield, Hadley, Hatfield, Williamsburg, Huntington,
  Buckland, Conway, Shelburne, Ashfield, Colrain, Westhampton,
  Whately, Charlemont, Chesterfield, Worthington, Goshen, Cummington,
  Heath, and Plainfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4238 7307 4239 7305 4238 7301 4252 7297
      4256 7298 4263 7295 4271 7271 4232 7259
      4235 7306
TIME...MOT...LOC 2031Z 262DEG 22KT 4244 7303 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hrencecin
1 follow-up statement
536 
WWUS51 KBOX 012106
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
506 PM EDT Tue Jul 1 2025

MAC011-015-012115-
/O.EXP.KBOX.SV.W.0025.000000T0000Z-250701T2115Z/
Hampshire MA-Franklin MA-
506 PM EDT Tue Jul 1 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMPSHIRE AND
NORTHWESTERN FRANKLIN COUNTIES WILL EXPIRE AT 515 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4238 7307 4239 7305 4238 7301 4252 7297
      4256 7298 4263 7295 4271 7271 4232 7259
      4235 7306
TIME...MOT...LOC 2105Z 262DEG 22KT 4247 7277 

$$

Hrencecin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:48 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 1, 1:48 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
148 PM EDT Tue Jul 1 2025

.SYNOPSIS...
We'll have another chance for showers and thunderstorms this
afternoon and evening. Warm but a bit less humid Wednesday and
Thursday, then drying out with more seasonable temperatures
heading toward Independence Day. An upper level disturbance may
bring scattered showers and thunderstorms Thursday, otherwise
dry through the end of this week. Heat and humidity return late
this weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Messages:

* Scattered showers/t-storms into this evening. Some of the
  stronger storms could produce damaging wind gusts and
  locally torrential rainfall capable of flash flooding

* Showers and t-storms diminish late this evening with shower
  threat shifting to south coast overnight

Scattered t-storm activity expected to develop through mid-late
afternoon and continue into the evening ahead of a cold front.
Moderate instability with CAPES 1000-2000 J/kg and marginal
effective shear up to 30 kt support loosely organized storms with
damaging wind the primary severe threat. HREF updraft helicity
swaths are more focused to the south across the mid Atlc where
greater threat for severe wx. Abundant moisture with 2+ inch
PWATs and moderate instability also favorable for wet
microbursts as well as localized torrential rainfall capable of
flash flooding. There remains uncertainty on how convection will
play out but CAMs are targeting interior locations with greater
storm coverage although can't rule out a few storms closer to
the coast. Heavy rainfall probs from the HREF are focused across
interior MA and CT where best chance of storms are into this
evening.

Mid level trough axis moves slowly east from New York tonight
with deep moisture axis gradually shifting toward the south
coast late tonight. Expect convection to diminish by late
evening, but approaching mid level trough acting on deep
moisture will keep risk of showers all night. The best chance of
showers and an isolated t- storm will shift to the south coast
late tonight within the moisture axis, while some drier begins
to filter into northern MA .

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Key Messages:

* Continued chance of showers near the south coast Wed

* Isolated t-storms possible Wed afternoon

Wednesday...

Axis of 2 inch PWATs will be a bit south of the coast for much
of the day with right entrance region of weakening jet across
the region. As a result, can't rule out a few showers near the
south coast within the moisture axis, otherwise drier air will
continue to advect southward across the region. This should lead
to partial sunshine developing away from the south coast while
clouds dominate near the south coast. Will have to monitor for
isolated convection developing in the afternoon along a weak
boundary that stalls across SNE. Instability is marginal with
CAPES 500-1000 J/kg but this could be enough for an isolated
shower or t-storm developing, mainly south of the MA Pike where
deeper moisture is present. Further to the north, moisture is
more shallow so convection threat will be quite low here. Highs
will be in the 80s, with upper 70s along the south coast.
Somewhat less humid air will move into northern MA as dewpoints
drop through the 60s. However, dewpoints around 70 will persist
south of the Pike.

Wednesday night...

Some lingering showers possible over the Cape/Islands as shortwave
moves through, otherwise dry weather with clearing skies as
subsidence develops behind the departing shortwave. Stratus and
patchy fog expected to redevelop over the Cape/Islands. Lows will
settle into the 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Key Messages:

* Very warm Thu with scattered showers and thunderstorms possible

* Drying out with more seasonable temperatures and less humidity
  for Independence Day

* Heat and humidity return Sun-Mon

Relatively quiet weather expected for most of this portion of
the forecast. There are two periods we're monitoring for
potential showers and thunderstorms. The first will be ahead of
an approaching cold front Thursday afternoon into the evening.
It's possible this front stays far enough west until after
sunset where any convection dissipates before reaching southern
New England. The second window of opportunity should be sometime
early next week ahead of another cold front.

Expecting increasing heat and humidity, especially by Sun and
Mon. Temperatures should be generally above normal Thu into Tue.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Through tonight: Moderate confidence.

A mix of VFR and MVFR this afternoon with scattered t-storms
developing through this evening. Coverage of storms will be
greatest in the interior with brief lower conditions, gusty wind
and heavy downpours in any t-storms.

IFR-LIFR stratus and fog developing over the Islands will expand
northward along the south coast this evening, but remain south
of Boston. VFR should persist in the interior.

Wednesday: High confidence.

VFR generally, though IFR cigs will linger over the Cape/Islands
in the morning. Then stratus and fog redevelop over ACK by late
afternoon. Risk for showers will continue near the south coast,
with low risk for an afternoon t-storm.

Wednesday night: High confidence.

Mainly VFR, but patchy stratus and fog will redevelop along the
south coast.

KBOS Terminal...Moderate confidence in TAF. Expect VFR to
persist, except brief lower conditions in any t-storms after
21z.

KBDL Terminal...Moderate confidence in TAF. VFR, but risk for
SHRA/TS returns by 20z.

Outlook /Thursday through Saturday/...

Wednesday Night: Mainly VFR, with local IFR possible.

Thursday through Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Wednesday night:

Persistent SW flow through the period. 25 kt nearshore gusts
will diminish this evening with 10-20 kt speeds thereafter. A
few t-storms possible this evening with areas of fog developing
over the waters tonight into Wed morning.

Outlook /Thursday through Saturday/...

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers. Local visibility 1 to
3 nm.

Thursday through Thursday Night: Winds less than 25 kt. Seas
locally approaching 5 ft.

Independence Day through Saturday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ231-
     236-251.
     Small Craft Advisory until 10 PM EDT this evening for
     ANZ232>235.
     Small Craft Advisory until 9 AM EDT Wednesday for ANZ250-254.
     Small Craft Advisory until 8 PM EDT Wednesday for ANZ255-256.

&&

SYNOPSIS...Belk/KJC
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:00 AM EDTDense Fog AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth3 hr
Jul 1, 5:22 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire38 min
Jul 1, 5:48 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester42 min
Jul 1, 6:39 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester51 min
Jul 1, 7:15 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester30 min
Jul 1, 7:32 PM EDTSevere Thunderstorm WarningBOXNorfolk, Worcester28 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.